Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 131, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 7, 2021, 7:14 PM CDT for 4 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 7:14 PM CDT (00:14 UTC)
- Expired
- Aug 7, 2021, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 6:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
217
WUUS53 KGID 080014
SVRGID
KSC089-123-141-183-080100-
/O.NEW.KGID.SV.W.0131.210808T0014Z-210808T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
714 PM CDT Sat Aug 7 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Western Mitchell County in north central Kansas...
Southwestern Jewell County in north central Kansas...
Southeastern Smith County in north central Kansas...
Osborne County in north central Kansas...
* Until 800 PM CDT.
* At 714 PM CDT, severe thunderstorms were located along a line
extending from near Lebanon to 7 miles east of Natoma, moving east
at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 9904 3955 9905 3973 9881 3984 9829
3922 9833 3922 9849 3913 9849
TIME...MOT...LOC 0014Z 252DEG 22KT 3974 9858 3915 9889
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Heinlein1 follow-up statement
079
WWUS53 KGID 080045
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
745 PM CDT Sat Aug 7 2021
KSC089-123-141-183-080100-
/O.CON.KGID.SV.W.0131.000000T0000Z-210808T0100Z/
Mitchell KS-Jewell KS-Smith KS-Osborne KS-
745 PM CDT Sat Aug 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN MITCHELL...SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND
OSBORNE COUNTIES...
At 744 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Alton to 12 miles northeast of
Natoma, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Osborne, Downs, Cawker City, Glen Elder, Natoma, Tipton, Gaylord,
Alton, Portis, Ionia, Hunter and Harlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 9904 3955 9905 3973 9881 3984 9829
3922 9833 3922 9849 3913 9849
TIME...MOT...LOC 0044Z 262DEG 23KT 3956 9899 3934 9889
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:24 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 7, 6:24 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 624 PM CDT Sat Aug 7 2021 ...Aviation Update... .DISCUSSION...(This evening through Saturday) Issued at 234 PM CDT Sat Aug 7 2021 The main focus in this forecast package is the threat for severe convection this evening. Currently, satellite and radar showers and non severe thunderstorms continuing to percolate in areas near of just north of Interstate 80. Meanwhile areas to the south and west are mostly cloud-free at this point, which should provide ample heating to promote convective development late this afternoon and evening. MLCAPE values are expected to be on the order of 2500-3500J/kg by 6pm. Shear is not off the charts by any means, but 30-35kts will be sufficient for organized severe updrafts. Initially, we are still anticipating two areas for convective development. Firstly, high-res CAMs suggest development along the weak cold front setting along our western periphery...roughly from McCook up to Broken Bow. This activity will likely be very slow to move off of the front due to shear vectors remaining largely parallel to the front. Secondly, many models, including the last several runs of the HRRR, show convection developing near or just south of the KS/NE state line then rapidly expanding into one or more line segments across the southeastern half of the area. With this area being mostly cloud-free currently, this certainly seems like a reasonable solution. Severe convection will likely push east of the area by around midnight, with only a few lingering showers and storms into early Sunday morning. The rest of the day on Sunday should be dry and high temperatures should push back into the 90s as we see rising heights aloft. The warm pattern then continues on Monday, with the NAM and EC even showing some areas approaching 100 degrees. Heat index values are currently forecast to be sub-advisory (105 degrees) for most areas, but it will be close in our south and east. Additional chances for thunderstorms arrive Monday evening as an upper low moves over the northern Plains and a surface cold front is pushed into the area. Chances for thunderstorms linger on Tuesday as well before the front departs. Temperatures are expected to remain above normal (though not excessively so) through the rest of the week. Daily highs are forecast to be in the upper 80s to 90s. The rest of the week is also expected to remain largely dry, although we will have to monitor another frontal passage in the Thursday- Friday timeframe. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 619 PM CDT Sat Aug 7 2021 Thunderstorms developing over northern Kansas will quickly spread northeastward over the next 1-2 hours. This may briefly impact the terminal vicinities...especially GRI in the 01-03Z timeframe. Skies will clear out on Sunday morning, with mostly clear skies expected through the afternoon with light/variable winds. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Mangels
Hazardous weather outlook, Aug 7, 1:50 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 150 PM CDT Sat Aug 7 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 150 PM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to redevelop late this afternoon and early evening, and some of these storms may be severe with hail to the size of ping pong balls and damaging wind gusts up to 70 MPH. The main timeframe for severe weather is 6PM to 11PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday is expected to be the hottest day of the coming week, and heat index values are expected to peak in the 100 to 105 degree range in most spots. There are additional chances for thunderstorms Monday evening through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly between 6PM 11PM. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
In the hours before
Special weather statement, Aug 7, 6:04 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
604 PM CDT Sat Aug 7 2021
NEZ049-064-072330-
York NE-Polk NE-
604 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northwestern York
and Polk Counties through 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benedict, or 12 miles north of York, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stromsburg around 615 PM CDT.
Other locations in the path of this storm include Osceola and Shelby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4092 9765 4104 9783 4110 9783 4130 9754
4119 9737 4106 9737
TIME...MOT...LOC 2303Z 236DEG 25KT 4105 9763
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HeinleinLocal storm report, Aug 7, 6:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 S SMITH CENTER 39.76N 98.79W
08/07/2021 E1.00 INCH SMITH KS PUBLIC
FROM TWITTER.
&&
MANGELSLocal storm report, Aug 7, 6:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
642 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 1 N OSCEOLA 41.19N 97.55W
08/07/2021 M1.00 INCH POLK NE CO-OP OBSERVER
&&
MERLocal storm report, Aug 7, 6:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 W OSCEOLA 41.18N 97.59W
08/07/2021 E1.00 INCH POLK NE TRAINED SPOTTER
&&
MERSpecial weather statement, Aug 7, 6:52 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
652 PM CDT Sat Aug 7 2021
NEZ048-049-080015-
Merrick NE-Polk NE-
652 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northeastern Merrick
and northeastern Polk Counties through 715 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Creek, or 18 miles southwest of Columbus, moving northeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Merrick and northeastern Polk Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and east central Nebraska.
&&
LAT...LON 4121 9763 4128 9772 4140 9761 4139 9760
4133 9760 4134 9757 4136 9752 4137 9745
4139 9739 4139 9737 4138 9737
TIME...MOT...LOC 2352Z 227DEG 26KT 4128 9763
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsLocal storm report, Aug 7, 7:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
701 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL SMITH CENTER 39.78N 98.78W
08/07/2021 E0.50 INCH SMITH KS CO-OP OBSERVER
&&
MERThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:48 PM CDT | Special Weather Statement | GID | Jewell | 27 min |
| Aug 7, 7:51 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Smith | 39 min |
| Aug 7, 8:03 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 42 min |
| Aug 7, 8:23 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 52 min |
| Aug 8, 2:09 PM CDT | Heat Advisory | GID | Jewell, Mitchell, Osborne, Smith | 55 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.